Alert archive / Kentucky / Excessive Heat Warnings in 2011

Excessive Heat Warning 2, NWS Jackson, KY

July 21, 201133 counties in Kentucky

NWS Jackson, KY issued this excessive heat warning at Jul 21, 2011, 4:06 AM EDT for 33 counties in Kentucky. It was in force for 4 days. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2011, 4:06 AM EDT (08:06 UTC)
Expired
Jul 24, 2011, 8:04 PM EDT
In force
4 days
Issued by
NWS Jackson, KY
All 33 counties

Bath County, KY, Bell County, KY, Breathitt County, KY, Clay County, KY, Elliott County, KY, Estill County, KY, Fleming County, KY, Floyd County, KY, Harlan County, KY, Jackson County, KY, Johnson County, KY, Knott County, KY, Knox County, KY, Laurel County, KY, Lee County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, McCreary County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Rowan County, KY, Wayne County, KY, Whitley County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 26 km from the middle of the area, began a volume at 08:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.1 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2011-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3346 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2011-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3346 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1287 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this excessive heat warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this excessive heat warning went out at Jul 21, 3:48 AM EDT, 18 minutes earlier.

Area forecast discussion, Jul 21, 3:48 AM EDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
348 AM EDT THU JUL 21 2011

.SHORT TERM.../TODAY THROUGH SATURDAY/...UPDATED

STORM-SCALE DRIVEN CONVECTION IS CURRENTLY WINDING DOWN ACROSS
PORTIONS OF EASTERN KENTUCKY...ALTHOUGH A FEW CELLS ARE CONTINUING TO
POP UP WITH THE OUTFLOW AS IT MAKES ITS WAY SOUTHWEST...CURRENTLY
EXTENDED FROM A LINE FROM CAMPTON...TO HAZARD...TO DORTON. WILL
LIKELY INCLUDE A PRE-FIRST PERIOD TO CONTEND WITH THIS REMAINING
ACTIVITY.

THERE IS GOOD MODEL AGREEMENT THAT A STRONG UPPER LEVEL RIDGE WILL
DOMINATE ACROSS THE AREA THROUGH FRIDAY...KEEPING CONVECTION MORE
ISOLATED IN COVERAGE. BY SATURDAY...PASSING SHORT WAVE ENERGY TO THE
NORTH WILL ALLOW FOR MORE ORGANIZED DEVELOPMENT. THE MAJORITY OF
MODELS HAVE SHOWN AN INCREASE IN ACTIVITY BY SATURDAY AFTERNOON...SO
HAVE BUMPED POPS UP TO 40 PERCENT.

HEAT AND HUMIDITY WILL BE PLENTIFUL THROUGH FRIDAY...WITH INDICES
APPROACHING AROUND 105 DEGREES TODAY AND TOMORROW. SINCE GUIDANCE HAS
BEEN A BIT UNDERDONE ON THE DEW POINTS OVER THE PAST FEW DAYS...AND
WITH THE ADDED MOISTURE FROM OVERNIGHT CONVECTION...WILL GO WITH AN
EXCESSIVE HEAT WARNING THROUGH FRIDAY EVENING.

BY SATURDAY...ADDITIONAL CLOUDS AND CONVECTION WILL LIKELY LIMIT THE
HEATING SOMEWHAT...SO MAX HEAT INDICES LOOK TO BE NEAR THE 100 DEGREE
MARK.

FOR TEMPERATURES...STAYED CLOSER TO THE WRF NUMBERS...WHICH WINDS UP
BEING PRETTY CLOSE TO THE INHERITED FORECAST...GENERALLY HIGHS IN THE
LOW TO MID 90S TODAY AND FRIDAY...AND NEAR 90 FOR SATURDAY. LOWS WILL
ONLY COOL DOWN TO THE LOW TO MID 70S.

.LONG TERM.../SATURDAY NIGHT THROUGH WEDNESDAY/...UPDATED

THE LATEST SUITE OF MODEL GUIDANCE CONTINUES TO SHOW A RETROGRESSION
OF THE SUB TROPICAL RIDGE WESTWARD THROUGH THE START OF THE NEW WORK
WEEK. AS THIS HAPPENS...DIURNAL CONVECTION WILL CONTINUE TO BE A
CONCERN ALONG WITH A POTENTIAL FOR RIDGE RIDING NOCTURNAL MCS
ACTIVITY. ACCORDINGLY...HAVE MADE MINOR ADJUSTMENTS TO THE INHERITED
GRIDS TO BEEF UP THE DIURNAL CONVECTIVE TRENDS...PARTICULARLY SUNDAY
AND MONDAY. THIS CONVECTION AND ITS SUBSEQUENT CLOUDCOVER WILL
COMBINE WITH THE LOWER MID LEVEL HEIGHTS TO YIELD SOMEWHAT COOLER
SFC TEMPS IN THE EXTENDED...PARTICULARLY EARLY...WHEN COMPARED TO
THE REST OF THE FORECAST. ONLY MINOR ADJUSTMENTS WHERE MADE TO THE
REASONABLE LOOKING INHERITED TEMPERATURE AND DEW POINT GRIDS
THROUGHOUT THE EXTENDED.

THE PREVIOUS LONG TERM DISCUSSION FOLLOWS...

MODELS CONTINUE TO AGREE WELL WITH THE LONG WAVE PATTERN FOR THE
FIRST HALF OF THE EXTENDED FORECAST...BUT DIVERGE A BIT DURING THE
LATTER HALF. IN SUMMARY...STRONG RIDGE WILL DOMINATE OUR WEATHER TO
VARYING DEGREES...NEVER QUITE GIVING UP TOTAL CONTROL TO SHORT WAVE
TROUGHS TRAVERSING THE US/CANADIAN BORDER. EARLY ON FLATTENED RIDGE
WILL ANCHOR ITSELF OVER THE REGION UNTIL A SHORT WAVE DISTURBANCE
TRIES TO DIG INTO THE EASTERN CONUS BY DY6/7...CAUSING THE RIDGE TO
RETROGRADE SLIGHTLY WESTWARD. AT THE SFC...A COLD FRONT SLIDES
SOUTHWARD INTO THE OHIO VALLEY. CONFIDENCE IS LOW AS TO HOW FAR SOUTH
THIS FEATURE WILL PUSH...FAR ENOUGH TO MOVE THROUGH OR INTO OUR CWA.
THE MOST RECENT 12Z ECMWF HAS TRENDED QUITE A BIT WEAKER WITH THE
FRONT AND ASSOCIATED FORCING. WITH LACK OF CONFIDENCE DECIDED TO LEAN
TOWARDS A CONSENSUS FORECAST THROUGH THE LATTER HALF OF THE EXTENDED.
THE FIRST 48 HOURS OR SO OF THE PREVIOUS FORECAST MATCHED UP WELL
WITH LATEST THOUGHTS...SO FEW CHANGES WERE MAY HERE.

HEAT AND HUMIDITY WILL CONTINUE TO BE OPPRESSIVE THROUGH SATURDAY...
WITH HEAT INDICES PEAKING NEAR 100 DEGREES. CLOUD COVER AND
PRECIPITATION CHANCES WILL BE ON THE INCREASE THEREAFTER...HELPING
TO KEEP HIGH TEMPERATURES AND THE HEAT INDICES A BIT COOLER FOR THE
REMAINDER OF THE FORECAST. HAVE MAINTAINED THE BEST POPS CENTERED
AROUND MONDAY AS THE COLD FRONT MAKES EITHER ITS CLOSEST APPROACH OR
ACTUALLY MANAGES TO SLIDE INTO OUR AREA BY THEN. SLIGHTLY COOLER
CONDITIONS CAN EXPECTED TUESDAY AND WEDNESDAY. BUT EXPECT THE HEAT
TO RETURN SOON THEREAFTER AS RIDGING BUILDS BACK INTO THE AREA.

&&

.AVIATION.../06Z TO 06Z/

THUNDERSTORMS LOCATED ALONG A LINE FROM SANDY HOOK TO WEST LIBERTY
WILL BE MOVING SOUTHEAST ACROSS THE AREA OVER THE NEXT FEW HOURS.
EXPECT THIS ACTIVITY TO STAY FAR ENOUGH AWAY OF JKL TO ONLY CARRY A
VCTS THROUGH 08Z. MVFR/IFR FOG WILL BE SEEN IN THE VALLEYS...INCLUDING
SME AND LOZ. LOZ WILL SEE THE BEST CHANCE OF A SMALL WINDOW OF IFR
JUST BEFORE DAWN. ISOLATED CONVECTION WILL LIKELY RE-FIRE BY THE
AFTERNOON HOURS...ALTHOUGH WILL CONTINUE TO ONLY MENTION VCTS IN THE
TAFS FOR NOW.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 8 PM EDT FRIDAY FOR KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...GEOGERIAN
LONG TERM...GREIF/RAY
AVIATION...GEOGERIAN
Hazardous weather outlook, Jul 20, 4:32 PM EDT, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
432 PM EDT WED JUL 20 2011

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-212345-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
432 PM EDT WED JUL 20 2011

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL ALSO BE POSSIBLE THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A COMBINATION OF HEAT AND HUMIDITY WILL BRING HEAT INDICES OF 100 TO
105 FOR MOST LOCATIONS ON THURSDAY. THE HEAT INDEX COULD ALSO TOP 100
ON FRIDAY AND SATURDAY.

THUNDERSTORMS WILL BE POSSIBLE DURING THE DAY THURSDAY...AND ALSO
FROM FRIDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MB

In the hours before

Special weather statement, Jul 21, 12:23 AM EDT, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1223 AM EDT THU JUL 21 2011

KYZ052-210515-
ROWAN-
1223 AM EDT THU JUL 21 2011

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTY THROUGH 115
AM EDT THURSDAY MORNING...

   ROWAN.

AT 1224 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR TRIPLETT...OR
9 MILES NORTH OF MOREHEAD...MOVING SOUTH AT 10 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...CRANSTON AROUND
1235 AM EDT...HAYS CROSSING AROUND 1240 AM EDT...MUNSON AROUND 1245
AM EDT...GATES AROUND 1250 AM EDT...AND RODBURN AROUND 100 AM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

GREIF
Special weather statement, Jul 21, 1:17 AM EDT, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
117 AM EDT THU JUL 21 2011

KYZ104-106-210600-
ELLIOTT-MORGAN-
117 AM EDT THU JUL 21 2011

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 200
AM EDT THURSDAY MORNING...

   ELLIOTT AND
   MORGAN.

AT 117 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR POMP...OR NEAR
WEST LIBERTY...MOVING SOUTH AT 15 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...LICKING RIVER
AROUND 125 AM EDT...LIBERTY ROAD AROUND 130 AM EDT...INDEX AROUND 135
AM EDT...GREEAR AROUND 140 AM EDT AND WELL STATION AROUND 145 AM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

GREIF
Special weather statement, Jul 21, 1:48 AM EDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
148 AM EDT THU JUL 21 2011

KYZ104-106-107-109-210630-
ELLIOTT-JOHNSON-MORGAN-MAGOFFIN-
148 AM EDT THU JUL 21 2011

...AN AREA OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 230 AM EDT THURSDAY MORNING...

   SOUTH CENTRAL ELLIOTT...
   EASTERN MORGAN...
   NORTHWESTERN JOHNSON AND
   NORTHERN MAGOFFIN.

AT 147 AM EDT...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WAS
LOCATED NEAR FLORRESS...OR 6 MILES EAST OF WEST LIBERTY...MOVING
SOUTHEAST AT 15 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...LOGVILLE AROUND
155 AM EDT...ORIENT AROUND 200 AM EDT...PLUTARCH AROUND 205 AM EDT...
TELLA AROUND 210 AM EDT...AND EMMA AROUND 215 AM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE
THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 12:36 AM EDTSevere Thunderstorm WarningJKLElliott, Rowan39 min
Jul 21, 12:50 AM EDTAreal Flood AdvisoryJKLRowan3 hr
Jul 21, 5:42 AM EDTSevere Thunderstorm WarningJKLFloyd, Johnson, Martin, Pike48 min
Jul 21, 5:48 AM EDTAreal Flood AdvisoryJKLFloyd, Johnson, Martin5 hr
Jul 21, 5:56 AM EDTFlash Flood WarningJKLMartin3 hr
Jul 21, 6:23 AM EDTSevere Thunderstorm WarningJKLFloyd, Johnson, Magoffin52 min
Jul 21, 6:44 AM EDTAreal Flood AdvisoryJKLFloyd3 hr
Jul 21, 7:07 AM EDTSevere Thunderstorm WarningJKLBreathitt, Knott, Magoffin38 min
Jul 21, 8:52 AM EDTFlash Flood WarningJKLClay, Leslie, Perry3 hr
Jul 21, 8:58 AM EDTAreal Flood WarningJKLMartin3 hr
Jul 21, 9:19 AM EDTFlash Flood WarningJKLBell, Clay, Knox, Whitley3 hr
Jul 21, 10:43 AM EDTFlash Flood WarningJKLMcCreary, Whitley3 hr
Jul 21, 11:59 AM EDTAreal Flood WarningJKLMartin6 hr

Nearby

Excessive Heat Warnings in Kentucky, 2011Every excessive heat warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.